Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
What is the best alternative to Zyprexa?
avatar
MadeForJesus posted:
I have tried most all of the newer medicines for Bipolar and the only oone I have found that has no physical side effects is Zxprexa. However I have diabetes and I have to use twice as much insulin to keep my blood sugar levels right. I need to find an alternative, but it is hard to think about changing because after 7 years of treatment i have never had a medication that did not make me shake or some crazy neurological type side effect, except Zyprexa. Do you have any information on what might work well given that Zyprexa works so good. So good meaning no shaking eyes or tremors or dizziness or siezures etc. Only the conflicting diabetes problem. I know from experience that changing medications for bipolar (mostly mania) is very, very hard and even makes matters much worse with some medicines. I am trying to reduce the gamble in the switch that will be soon coming! Please help!
Reply
FirstPrevious12NextLast
 
avatar
WolfFaerie responded:
Bump
 
avatar
Joseph F Goldberg, MD responded:
Dear MadeforJesus,

what about a traditional mood stabilizer, like lithium or Depakote or Tegretol?

Dr. G.
 
avatar
MadeForJesus replied to Joseph F Goldberg, MD's response:
I have tried tegretol and used it for a long time. It caused muscular and surface pain ex. burning. Also very sadated. I slowly got off of it under Psych. care. I was then diagnosed with sleep apnea......still sleepy all the time. Then diagnosed with narcolepsy. By the way my mom has both bipolar and narcolepsy too. I am still under a psychs. care and started taking dextroamphetamine so that maybe, just maybe I might be able to work again (living with grandmother and I'm 36). My dpsych. told me about the risk of stimulant causing mania and problems with my bipolar. I knew this already, but I have to keep trying to move forward in life. Perservering, even through hard times. Well, I did start feeling manic mostly with short bursts of depression, mostly just at night towards bedtime. Dr. Goldberg do you have experience that might shine light on which mood stabilizer might work along side with the dextroamphetamine best. By the way the dex. is helping greatly for it's purpose. Something else that might help is that I have been put on different non-narcotic meds and they put me full blown mania worse than the narcotics, like dexadrine and others for pain managment. My Dr's say it should be the opposite. That the non-narcotic should be less likely to cause maia, One last thing is that I am ultra sensative to all meds. Usually only able to take only half the recommended dose. I have unexplainable (so far) side effects from medicines. Even over the counter meds. Originally written, zyprexa had no side efects, except higher blood sugar. I am thinking about trying lithium, but I have heard of harsh side effects. I have tried approx. 7-8 different mood stabilizers. Some even make me feel more manic, if that makes any sense. Sorry so long, but I am so frustrated. Two bad diagnosis together because of the conflict in meds. Bipolar and Narcolepsy! Thanks for your time and I look forward to hearing back from you! God Bless!!!
 
avatar
MadeForJesus replied to MadeForJesus's response:
By the way Doc. I have tried depakote and it made my eyes shake real bad and my ears ring. I have had partial seizures before and depakote kind of gave me that feeling like right before having a seizure. Thanks again!!!
 
avatar
MadeForJesus replied to WolfFaerie's response:
I'm sorry. What does Bump mean?
 
avatar
Joseph F Goldberg, MD replied to MadeForJesus's response:
Dear MadeforJexux,
Lithium remains the most well-established treatment for bipolar disorder and deserves serious consideration for anyone with bipolar disorder.
Dr. G.
 
avatar
MadeForJesus replied to Joseph F Goldberg, MD's response:
First, let me say thank you for your time and effort. That means so much to me! I will keep it short on this post. Can lithium and dexedrine work together? Do you have any experience with anyone with bipolar and narcolepsy and their treatment plan?
 
avatar
Joseph F Goldberg, MD replied to MadeForJesus's response:
Dear Madeforjesus,
Yes, lithium and dexedrine are compatible.
Dr. G.
 
avatar
An_239356 replied to Joseph F Goldberg, MD's response:
Thalidomide

- zyprexa victim myself
 
avatar
MadeForJesus replied to Joseph F Goldberg, MD's response:
I have another question. I am still on zyprexa for now. Recently I started on dexedrine for narcolepsy. It worked for a month and then just quit. Even if I take 30 mg at once (by my psychs approval). Two things happened around the time that the dexedrine stopped working. 1. I had a bad sinus infection and the Dr. gave me a steroid shot. 2. I doubled the amount of zyprexa I was taking. I was taking 2.5 mg and now 5 mg. Working my way up because I have such bad side effects. By your knowledge would either one of the happenings listed above cause the dexedrine to just stop working. By the way I was taking 10 mg at a time before it stopped working. Also when they did work, after 2 hours the effects would just drop all at once. Do you have any ideas what could be going on? My psych says he has no idea.
 
avatar
Joseph F Goldberg, MD replied to MadeForJesus's response:
Dear MadeForJesus,

My guess would be that neither the steroid shot nor the change in Zyprexa dose has affected the Dexedrine. Stimulants can have unpredictable effects in people with bipolar disorder and the lack of efficacy after a month may simply be lack of efficacy, which can happen with any drug.

- Dr. G.
 
avatar
MadeForJesus replied to Joseph F Goldberg, MD's response:
I found out by searching the internet that dexedrine works by releasing dopemine, epinephrine and I think seratonin. That are the exact harmones that zyprexa block. I stopped taking the zyprexa and the dexedrine started working, hence these two are not compatible. I had some Tegretol i used to take to fall back on until I can get in to see my psych. I want to try either Lithium or Lamictal. Those, I believe work with salt channels, not blocking the said above. Sound right? Are the lithium and lamictal a draw as far as one being better than the other? Thanks much for your time and effort!!!
 
avatar
Joseph F Goldberg, MD replied to MadeForJesus's response:
Dear MadeForJesus, it's not so simple or straightforward as to say that if one medicine blocks or releases a certain neurotransmitter then it will prevent the effects of another drug. the mechanisms of all drugs are not that well understood. lithium and Lamictal do entirely different things in terms of the symptoms they target. i don't think you'll be able to answer the important questions you have without discussing the specifics with your own doctor. Dr. G.
 
avatar
MadeForJesus replied to Joseph F Goldberg, MD's response:
Thank you Dr, for your time. I am not a Dr. for sure. However, I do think each patient should learn as much as possible about their condition and there treatment. I know so much of the process is trial and error and I do know from experience in my case that the zyprexa completly stopped the dexedrine from working. I go to my Psych. tomorrow. Would you like me to keep this thread updated or just stop.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
108 of 125 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.